The role of sonic shocks between two- and three-phase states in porous media

Article

Abstract

Flowof threefluids in porousmedia is governed by a systemof two conservation laws. Shock solutions are described by curves in state space, which is the saturation triangle of the fluids. We study a certain bifurcation locus of these curves, which is relevant for certain injection problems. Such structure arises, for instance, when water and gas are injected in a mature reservoir either to dislodge oil or to sequestrate CO2. The proof takes advantage of a certain wave curve to ensure that the waves in the flow are a rarefaction preceded by a shock, which is in turn preceded by a constant two-phase state (i.e., it lies at the boundary of the saturation triangle). For convex permeability models of Corey type, the analysis reveals further details, such as the number of possible two-phase states that correspond to the above mentioned shock, whatever the left state of the latter is within the saturation triangle.

Keywords

conservation laws Riemann problem umbilic point Petroleum Engineering flow in porous media permeability Corey model 

Mathematical subject classification

Primary: 35L65, 35L67 Secondary: 58J45, 76S05 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    A.V. Azevedo, A. de Souza, F. Furtado, D. Marchesin and B. Plohr. The solution by the wave curve method of three-phase flow in virgin reservoirs. Transp. Porous Media, 83 (2010), 99–125.MathSciNetCrossRefGoogle Scholar
  2. [2]
    A.V. Azevedo, A. de Souza, F. Furtado and D. Marchesin. Uniqueness of the Riemann solution for three-phase flow in a porous medium. SIAM J. Appl.Math., 74 (2014), 1976–1997.MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    J. Bruining. Multiphase Flow in Porous Media. TU-Delft, Lecture notes. (94 pages), (2007).Google Scholar
  4. [4]
    P. Castañeda, F. Furtado and D. Marchesin. The convex permeability three-phase flow in reservoirs. IMPA Preprint, E34/2013 (2013).Google Scholar
  5. [5]
    P. Castañeda, F. Furtado and D. Marchesin. On singular points for convex permeabilitymodels. Proc. of Hyp2012, AIMS Series on Appl. Math., 8 (2014), 415–422.Google Scholar
  6. [6]
    P. Castañeda, F. Furtado and D. Marchesin. Characteristic shocks for flow in porous media. IMPA Preprint, E41/2015 (2015).Google Scholar
  7. [7]
    P. Castañeda, E. Abreu, F. Furtado and D. Marchesin. On a universal structure for immiscible three-phase flow in virgin reservoirs. (Accepted in Computational Geosciences), (2016).Google Scholar
  8. [8]
    P. Castañeda. Dogma: S-shaped. (Accepted in The Mathematical Intelligencer) (2016).Google Scholar
  9. [9]
    A.T. Corey. The interrelation between gas and oil relative permeabilities. Producers Monthly, 19 (1954), 38–41.Google Scholar
  10. [10]
    A. de Souza. Stability of singular fundamental solutions under perturbations for flow in porous media. Mat. Aplic. Comp., 11 (1992), 73–115.MathSciNetMATHGoogle Scholar
  11. [11]
    M.E. Gomes. Singular Riemann Problem for a Fourth-Order Model for Multi-Phase Flow. DSc Thesis, PUC-Rio. (In Portuguese), (1987).Google Scholar
  12. [12]
    E. Isaacson, D. Marchesin, B. Plohr and J.B. Temple. The Riemann problem near a hyperbolic singularity: the classification of quadratic Riemann problems I. SIAM J. Appl. Math., 48 (1988), 1009–1032.MathSciNetCrossRefMATHGoogle Scholar
  13. [13]
    E. Isaacson, D. Marchesin, B. Plohr and B. Temple. Multiphase flow models with singular Riemann problems. Comp. Appl. Math., 11 (1992), 147–166.MathSciNetMATHGoogle Scholar
  14. [14]
    P. Lax. Hyperbolic systems of conservation laws II. Commun. Pure Appl. Math., 10 (1957), 537–566.MathSciNetCrossRefMATHGoogle Scholar
  15. [15]
    T.-P. Liu. The Riemann problem for general 2×2 conservation laws. Trans.Amer. Math. Soc., 199 (1974), 89–112.MathSciNetMATHGoogle Scholar
  16. [16]
    T.-P. Liu. The Riemann problem for general systems of conservation laws. J. Diff. Eqs., 18 (1975).Google Scholar
  17. [17]
    D. Marchesin and B. Plohr. Wave structure in WAG recovery. SPE J., 6 (2001), 209–219.CrossRefGoogle Scholar
  18. [18]
    V. Matos, P. Castañeda and D. Marchesin. Classification of the umbilic point in immiscible three-phase flow in porous media. Proc. of Hyp2012, AIMS Series on Appl.Math., 8 (2014), 791–799.Google Scholar
  19. [19]
    O.A. Oleinik. Discontinuous solutions of non-linear differential equations. Uspekhi Mat. Nauk, 12 (1957), 3–73; English translation in AMS Transl., (1963) 26: 95–172.MathSciNetGoogle Scholar
  20. [20]
    D.G. Schaeffer and M. Shearer. Riemann problems for nonstrictly hyperbolic 2×2 systems of conservation laws. Trans. Amer.Math. Soc., 304 (1987), 267–306.MathSciNetMATHGoogle Scholar

Copyright information

© Sociedade Brasileira de Matemática 2016

Authors and Affiliations

  1. 1.Instituto Tecnológico Autónomo de MéxicoMexico CityMéxico D.F.
  2. 2.Department of MathematicsUniversity of WyomingLaramieUSA

Personalised recommendations